Format

Send to

Choose Destination
J Theor Biol. 2000 Apr 7;203(3):303-15.

On the genealogy of a population of biparental individuals.

Author information

1
Laboratoire de Physique Statistique de l'Ecole Normale Supérieure, 24 rue Lhomond, Paris 05 Cedex, F-75231, France.

Abstract

If one goes backward in time, the number of ancestors of an individual doubles at each generation. This exponential growth very quickly exceeds the population size, when this size is finite. As a consequence, the ancestors of a given individual cannot be all different and most remote ancestors are repeated many times in any genealogical tree. The statistical properties of these repetitions in genealogical trees of individuals for a panmictic closed population of constant size N can be calculated. We show that the distribution of the repetitions of ancestors reaches a stationary shape after a small number G(c) approximately log N of generations in the past, that only about 80% of the ancestral population belongs to the tree (due to coalescence of branches), and that two trees for individuals in the same population become identical after G(c)generations have elapsed. Our analysis is easy to extend to the case of exponentially growing population.

PMID:
10716910
DOI:
10.1006/jtbi.2000.1095
[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for Elsevier Science
Loading ...
Support Center